Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Diagnosed with general anxiety disorder. Increasing anxiety. Took propanolol. How to cure?

Hi there, I had been diagnosed with general anxiety disorder after the birth of my second child. I have been fine up until about 4 weeks ago when I noticed that I had increasing anxiety for absolutely no apparent reason. My normal GP is away and I saw a locum the other day who prescribed me with Propanolol 40mg. Its not working very well and I am wondering if I should be taking something else?
Asked On : Wed, 10 Apr 2013
Answers:  5 Views:  73
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Psychiatrist 's  Response
Hi,
thanks for using health care magic.
Propranolol is mainly used for performance anxiety.
You can consult psychiatrist for detailed evaluation and to rule out other causes of anxiety with obsessive compulsive disorder in particular. post pregnancy, it is very common and associated with generalized anxiety.
You can be benefitted by
1) anti depressant drugs that has anti anxiety proerties as well like pareoxetine
2) councelling
3) Stress management like relaxation techniques, yoga, mediatation, self relaxation and time management
I hope you will be fine soon
thanks
Answered: Mon, 15 Apr 2013
I find this answer helpful

 1 user finds this helpful

1 Doctor agrees with this answer

Psychiatrist Dr. Ashish Mittal's  Response
Hello,
welcome to Healthcare Magic.

From your history, it appear that you have generalized anxiety disorder. Propranolol is used for short term control of anxiety. It is more useful for social anxiety disorder. It do not have good effect on generalized anxiety disorders.

For treatment following steps will be helpful.
-Get thyroid function test done. Thyroid problems are very common in middle aged female, which leads to anxiety symptoms.
-Relaxation exercise like daily morning brisk walk, yoga and meditation.
-If thyroid profile is normal and symptoms do not resolve with relaxation exercise, it is better to get yourself evaluated for anxiety disorders from psychiatrist, so that drug treatment for the problem can be started, which is very effective in such condition.

Wish you all the best.

Regards,
Dr Ashish Kumar Mittal
www.99doctor.com
Answered: Thu, 11 Apr 2013
I find this answer helpful

 1 user finds this helpful

1 Doctor agrees with this answer

Psychiatrist Dr. Sundar Gnanavel's  Response
Hello..
Thanks for your query. You would require an initial assessment for anemia, hypertension and thyroid disorders to rule out any organic causes of anxiety. If these causes are ruled out, a psychiatric evaluation is necessary to assess for anxiety disorders. Propranalol is used to manage transiently the autonomic symptoms of anxiety disorder and not meant for long term relief. The therapy would include:
1. Anti-anxiety medication like SSRIs
2. Psychotherapy techniques like CBT/Cognitive behavioural therapy
Yoga, meditation and breathing relaxation exercises are also useful. Wish you good health.
Regards
Dr Sundar
Psychiatrist
Answered: Sat, 13 Apr 2013
I find this answer helpful

 1 user finds this helpful

2 Doctors agree with this answer

Psychiatrist Dr. Seikhoo Bishnoi's  Response
Dec 2014
Hello
Welcome to HCM

Generalized Anxiety Disorder is a common anxiety disorder. It can occur in any individual or may occur after pregnancy also. In GAD symptoms like restlessness, tremors, sweating, fear, butterflies in stomach, chocking sensation in throat etc are seen. Propranolol is a beta blocker drug and it is used in anxiety for symptomatic control. Other medicines like Benzodiazepines in low doses can also be used for such symptoms. Medicines like SSRI as Fluoxetine, Paroxetine are also very effective in GAD. Apart from these medicines you can try relaxation exercises, yoga, meditation for self relaxation. For details of medicine visit a good Psychiatrist.

Thanks
Dr. Seikhoo Bishnoi, MD
Answered: Wed, 10 Apr 2013
I find this answer helpful

 1 user finds this helpful

1 Doctor agrees with this answer

General & Family Physician Dr. Het Ram Bishnoi 's  Response
Sep 2013
Hello, thanks for the query.
General anxiety ? you know very well that you have anxiety and with grace you accepted it very very nice.
Propanolol is an anti-anxiety drug and very popular .
Usually we prescribe drugs to those patients who don't accept that they are ill or have some anxiety, since you are very frank and accepted it.
Now the question is this that this drug is not acting properly and not showing any results up to level.
I would like to give you one advice at this level that many thing in our house are not in our favour or against us and the resentment against these things are anxiety.
Now concentrate your mind short while that today things are against you, tomorrow these things might be in your favour, so why bother.
I am not giving you any teaching but in my opinion this is the best treatment for you and I hope you will be alright within a short period.
If still not feel good please consult a Psychiatrist, he will treat you properly.
Good luck foe speedy recovery.
Answered: Wed, 10 Apr 2013
I find this answer helpful

 1 user finds this helpful

1 Doctor agrees with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
 

 

Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor